Summer Weather Doesn’t Mix With Some Medications

Follow
Share

Summer is here and the days continue to get hotter. Most people look forward to getting outside and enjoying the warm weather, but several common prescription medications can complicate having fun in the sun.

It is important to be more mindful of medication side effects and attentive to a senior’s well-being during this time of year. The reasons that everyone loves summer—the sun and rising temperatures—can cause dangerous drug interactions and health complications. Research estimates that nearly 40 percent of older Americans take five or more prescription medications, and polypharmacy increases the risk of adverse reactions.

Medication Side Effects That Can Be Dangerous for Seniors During Summer

Be sure to check all your loved one’s medication pamphlets for possible side effects (especially the three explored in detail below) before heading outside this summer. Food and Drug Administration (FDA) medication package inserts can be looked up on the National Library of Medicine’s DailyMed website.

Medications That Cause Dehydration

During the hot summer months, it is easier to become dehydrated because we lose more water through the process of sweating. Dehydration worsens when individuals decrease their fluid intake in an attempt to manage bathroom visits or cannot remember how much fluid they have consumed due to cognitive impairment. Add “water pills” or diuretics used to control conditions like edema, hypertension and glaucoma to a senior’s medication regimen and the effects can be profound. Other medications that contribute to fluid loss include laxatives, chemotherapy drugs and antihistamines.

Dehydration may present as lightheadedness and fatigue. Younger individuals will simply increase their fluid intake once they feel thirsty, but the thirst mechanism in older adults works less effectively. Seniors may not realize that they are dehydrated until they begin experiencing more serious symptoms like dizziness, fatigue, confusion and racing heartbeat, which can be caused by the heart struggling to pump a smaller volume of blood in the body.

Fluids, preferably water, are needed to keep the body functioning properly. Everyone, regardless of age, is encouraged to increase their fluid intake during the summer months unless otherwise instructed by a physician—especially while spending time outside and while being active. Plain water is the best source of hydration, but plenty of other healthy beverages, and even foods, can help increase hydration on hot summer days.

Read: Hydration Tips for Seniors

Medications That Increase Sun Sensitivity

Individuals who take certain topical, oral and injection medications can experience phototoxic or photoallergic reactions when they are out in the sun. Symptoms include sunburn-like skin inflammation, rash and eczema.

A few well-known examples of bad medication and sun exposure combinations include:

  • St. John’s Wort
  • Certain classes of antibiotics (e.g., quinolones, tetracyclines and sulfonamides)
  • Non-steroidal anti-inflammatory drugs or NSAIDs (e.g., ibuprofen, naproxen)
  • Loop diuretics (e.g., furosemide, torsemide)
  • Thiazide diuretics (e.g., hydrochlorothiazide)
  • Anti-malarial drugs (e.g., hydroxychloroquine, chloroquine)
  • Antiarrhythmics (e.g., amiodarone, quinidine)
  • Statins (e.g., simvastatin, atorvastatin)
  • Some anti-diabetic agents (e.g., sulfonylureas)

During the sunny months, it is extremely important to ask your loved one’s doctor or pharmacist how each of their medications (new and old) may interact with sunlight. How a person might react to a medication is often dependent on the dosage they are taking as well as the amount and intensity of sun exposure. Photoallergic reactions, which are rarer, can be difficult to predict unless a senior has a history of them.

Preventing photosensitivity is similar to preventing sunburn. Avoid or limit sun exposure, wear plenty of protective clothing (including hats), and use sunscreen products as directed.


Browse Our Free Senior Care Guides

Medications That Cause Heat Intolerance

The heat of summer may cause greater problems for seniors since older adults sweat less and tend to have a reduced ability to regulate body temperature. The addition of certain medications can further weaken or inhibit the body’s normal physiological response to high heat and humidity.

For example, psychiatric drugs like haloperidol (Haldol) and risperidone (Risperdal) block signals to the brain that body temperature is rising. Heart medications like beta blockers actually reduce blood flow to the skin, thereby preventing the efficient release of excess heat from the body. The overactive bladder drug oxybutynin, tricyclic antidepressants and many over-the-counter medications containing diphenhydramine (e.g., Benadryl, Dramamine) cause individuals to sweat less, thwarting cooling of the body.

It is crucial to closely monitor seniors who are taking these and similar medications while spending time outside. Heat-related illnesses (hyperthermia), such as heat syncope (fainting), heat cramps, heat edema and heat exhaustion, can quickly progress to heat stroke if left untreated. Keep an eye out for symptoms like nausea and vomiting, changes in heart rate, decreased sweating, confusion and fainting. To avoid overheating, wear light-weight summer clothes, keep a cool, non-alcoholic beverage handy, and bring your own shade while spending time outside.

Ensuring Safe Summer Fun for Seniors

It is important for seniors and their caregivers to get some fresh air and vitamin D this summer, but be smart about outdoor activities.

Read: Hot Weather Tips for Seniors and Family Caregivers

Certain prescription and over-the-counter medications require special precautions, so read all inserts and prescribing information carefully. If you have any questions about your loved one’s medication regimen, side effects or potential drug interactions, don’t hesitate to contact their doctor or pharmacist.

Sources: Polypharmacy Among Adults Aged 65 Years and Older in the United States: 1988–2010 (https://dx.doi.org/10.1093%2Fgerona%2Fglv013); Dehydration Symptoms and Causes (https://www.mayoclinic.org/diseases-conditions/dehydration/symptoms-causes/syc-20354086); Photosensitivity & Your Skin (https://www.skincancer.org/risk-factors/photosensitivity/); Heat Exhaustion Symptoms and Causes (https://www.mayoclinic.org/diseases-conditions/heat-exhaustion/symptoms-causes/syc-20373250); Hot Weather Safety for Older Adults (https://www.nia.nih.gov/health/hot-weather-safety-older-adults)

Ask a Question
Subscribe to
Our Newsletter